“At least 150, and possibly several thousand, patients a year are conscious while they are undergoing operations,” The Guardian reports.
A report suggests “accidental awareness” during surgery occurs in around one in 19,000 operations.
The report containing this information is the Fifth National Audit Project (NAP5) report on Accidental Awareness during General Anaesthesia (AAGA) – that is, when people are conscious at some point during general anaesthesia. This audit was conducted over a three-year period to determine how common AAGA is.
People who regain consciousness during surgery may be unable to communicate this to the surgeon due to the use of muscle relaxants, which are required for safety during surgery. This can cause feelings of panic and fear. Sensations that the patients have reported feeling during episodes of AAGA include tugging, stitching, pain and choking.
There have been reports that people who experience this rare occurrence may be extremely traumatised and go on to experience post-traumatic stress disorder (PTSD).
However, as the report points out, psychological support and therapy given quickly after an AAGA can reduce the risk of PTSD.
Who produced the report?
The Royal College of Anaesthetists (RCoA) and the Association of Anaesthetists of Great Britain and Ireland (AAGBI) produced the report. It was funded by anaesthetists through their subscriptions to both professional organisations.
In general, the UK media have reported on the study accurately and responsibly.
The Daily Mirror’s website points out that you are far more likely to die during surgery than wake up during it – a statement that, while accurate, is not exactly reassuring.
How was the research carried out?
The audit was the largest of its kind, with researchers obtaining the details of all patient reports of AAGA from approximately 3 million operations across all public hospitals in the UK and Ireland. After the data was made anonymous, a multidisciplinary team studied the details of each event. This team included patient representatives, anaesthetists, psychologists and other professionals.
The team studied 300 of more than 400 reports they received. Of these, 141 were considered to be certain/probable cases. In addition, 17 cases were due to drug error: having the muscle relaxant but not the general anaesthetic, thus causing “awake paralysis” – a condition similar to sleep paralysis, when a person wakes during sleep, but is temporarily unable to move or speak. Seven cases of AAGA occurred in the intensive care unit (ICU) and 32 cases occurred after sedation rather than general anaesthesia (sedation causes a person to feel very drowsy and unresponsive to the outside world, but does not cause loss of consciousness).
What were the main findings?
The main findings were:
- one in 19,000 people reported AAGA
- half of the reported events occurred during the initiation of general anaesthetic, and half of these cases were during urgent or emergency operations
- about one-fifth of cases occurred after the surgery had finished, and were experienced as being conscious but unable to move
- most events lasted for less than five minutes
- 51% of cases caused the patient distress
- 41% of cases resulted in longer moderate to severe psychological harm from the experience
- people who had early reassurance and support after an AAGA event often had better outcomes
The awareness was more likely to occur:
- during caesarean section and cardiothoracic surgery
- in obese patients
- if there was difficulty managing the patient’s airway at the start of anaesthesia
- if there was interruption in giving the anaesthetic when transferring the patient from the anaesthetic room to the theatre
- if certain emergency drugs were used during some anaesthetic techniques
What recommendations have been made?
64 recommendations were made covering national, institutional and individual health professional level factors. The main recommendations are briefly outlined below.
They recommend having a new anaesthetic checklist in addition to the World Health Organization (WHO) Safer Surgical Checklist, which is meant to be completed for each patient. This would be a simple anaesthesia checklist performed at the start of every operation. The purpose of it would be to prevent incidents occurring due to human error, and monitoring problems and interruptions to the administration of the anaesthetic drugs.
To reduce the experience of waking but being unable to move, they recommend that a type of monitor called a nerve stimulator should be used, so that anaesthetists can assess whether the neuromuscular drugs are still having an effect before they withdraw the anaesthetic.
They recommend that hospitals look at the packaging of each type of anaesthetic and related drugs that are used, and consider ordering some from different suppliers, to avoid multiple drugs of similar appearance. They also recommend that national anaesthetic organisations look for solutions to this problem with the suppliers.
They recommend that patients be informed of the possibility of briefly experiencing muscle paralysis when they are given the anaesthetic medications and when they wake up at the end, so that they are more prepared for its potential occurrence. In addition, patients who are undergoing sedation rather than general anaesthesia should be better informed of the level of awareness to expect.
The other main recommendation was for a new structured approach to managing any patients who experience awareness, to help reduce distress and longer-term psychological difficulties – called the Awareness Support Pathway.
How does this affect you?
As Professor Tim Cook, Consultant Anaesthetist in Bath and co-author of the report, has said: “It is reassuring that the reports of awareness … are a lot rarer than incidences in previous studies”, which have been as high as one in 600. He also states that “as well as adding to the understanding of the condition, we have also recommended changes in practice to minimise the incidence of awareness and, when it occurs, to ensure that it is recognised and managed in such a way as to mitigate longer-term effects on patients”.